Wisconsin, 2016

Winter Storm and Winter Weather in Wisconsin, December 10 to 11, 2016

December 10 to 11, 2016 · NWS MKX · 20 events in 20 counties and zones

A long duration light to moderate snow affected southern WI as a large low pressure area tracked from the central Great Plains into the Great Lakes. 5-11 inches accumulated.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A long duration light to moderate snow affected southern WI as a large low pressure area tracked from the central Great Plains into the Great Lakes. 5-11 inches accumulated. Lake enhanced snow affected far eastern Sheboygan County. Numerous vehicle slide-offs and some accidents occurred. A man died in Milwaukee after shoveling snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 10, 3:15 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 10, 3:15 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
315 PM CST SAT DEC 10 2016

.TONIGHT AND SUNDAY - Forecast Confidence...High.

Snow will continue to spread southwest to northeast across the
forecast area this afternoon into early evening. Strong warm
advection and frontogenetic forcing ahead of approaching low
pressure will keep persistent snowfall going through the
evening/overnight and into Sunday. The snow will wind down west to
east Sunday afternoon into early evening as the low and associated
cold front move through.

Not a lot of change in total liquid equivalent expected with this
storm. A blend of models came in around .05" higher than the
previous forecast. Model soundings are showing an impressively deep
dendrite growth zone for much of this evening and overnight, which
should help contribute to higher snow to liquid ratios. Given the
higher ratios and somewhat higher QPF amounts, total snow ended up
about 1 to 1.5 inches higher than previous forecast. New totals are
in the 7-10 inch range. Given the boost in numbers...decided to pull
the trigger on a Winter Storm warning across the southern 3 rows of
counties. Went with a Winter Weather Advisory in the northern row
where the lowest amounts are anticipated. Travel will become
hazardous given the snow covered roads and significantly reduced
visibilities at times.

.SUNDAY NIGHT THROUGH TUESDAY - Forecast Confidence...Medium.

Will end snow early Sunday evening as drier air sweeps in from the
west and mid-level short wave speeds east of the area.  Possible
that some light freezing drizzle may be mixed with the light snow as
it tapers off and ends at the tail end of the event in the early
evening as the atmosphere dries significantly abv 5k feet, however
not enough confidence to include at this point. Although the
precipitation will be ending, low level cold air advection and a
tightening pressure gradient may result in areas of blowing snow
into early Monday.  The snowfall expected tonight and Sunday will be
drier and more susceptible to being elevated.

The winds will settle down and become less gusty later Monday
morning ending the blowing snow threat.  Short range guidance coming
into better agreement on surge of warm air advection and isentropic
omega on 285 theta surface spreading rapidly across southern WI
Monday evening.  Will be adding high chance pops for the evening
with higher snow ratios of 15 to 20 to 1 possibly producing a quick
inch of dry snow. Then a reinforcing push of cold air on breezy WNW
winds is expected on Tue.

.EXTENDED PERIOD...

TUESDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.

Southeastward drifting polar low across southern Canada will ensure
Wisconsin and the Great Lakes remain bitterly cold through Thursday.
Later in the period the polar low shifts farther off into eastern
Canada resulting in zonal flow regime setting up across northern
CONUS.  Temps will moderate slightly but likely remain below
seasonal normal.

Zonal flow regime quickly succumbs to amplifying upstream long-wave
troffing over western CONUS on Friday.  Increasing south winds ahead
of long wave trof will usher deeper moisture northward into the
upper midwest, also strengthening baroclinic zone across the area.
This scenario would likely result in areas of -sn returning to the
area on Friday. Medium range guidance showing some agreement on
short wave trof and resultant sfc low pressure developing somewhere
in the southern or central Plains early in the weekend and tracking
northeast toward the Great Lakes on Saturday...however ensembles
showing considerable variability regarding this evening.  Never the
less, the string of weekend snow events for southern WI looks likely
to continue.

&&

.AVIATION/00Z TAFS/...

Steady snowfall will spread across the forecast area this afternoon
into early this evening, not winding down until later Sunday
afternoon into early Sunday evening. Persistent visibilities of 1 to
2 miles though the event are likely, with periods down to 1/2 mile
probable as well. Not out of the question to see visibilities drop
briefly to 1/4 mile under heavier bands.

The snow will be of the drier variety through the event, with ratios
starting around 20:1 and ending around 12:1. With this being a
prolonged event, rates will probably not exceed an inch an hour for
most of the event, though brief heavier bursts are always possible.
Storm totals are expected to be in the 6-8 inch range in the
northern forecast area, to 7-10 inches elsewhere.

&&

.MARINE...

Southerly winds ahead of approaching low pressure will likely gust
to 25 knot at times Sunday. This will build waves of 3 to 5 feet
across the nearshore waters on Sunday. Westerly winds will then
become gusty behind the low and associated cold front Sunday
evening, with higher gusts lingering into Monday morning. The waves
will be lower with the offshore winds Sunday evening into Monday,
except for higher waves toward open waters. Have decided to go with
a Small Craft Advisory from 9 am Sunday to 10 am Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...WINTER STORM WARNING until 6 PM CST Sunday for WIZ056-062-063-
     067>070.

     WINTER STORM WARNING from 6 PM this evening to 8 PM CST Sunday
     for WIZ057>060-064>066-071-072.

     WINTER WEATHER ADVISORY from 6 PM this evening to 8 PM CST
     Sunday for WIZ046-047-051-052.

LM...SMALL CRAFT ADVISORY from 9 AM Sunday to 9 AM CST Monday for
LMZ643>646.

TONIGHT AND SUNDAY/AVIATION/MARINE...DDV
SUNDAY NIGHT THROUGH SATURDAY...MBK
Hazardous weather outlook, Dec 10, 3:18 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
318 PM CST SAT DEC 10 2016

WIZ046-047-051-052-056>060-062>072-112130-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
318 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE AREA AND CONTINUE INTO SUNDAY. SNOWFALL
TOTALS BY EARLY SUNDAY WILL BE IN THE 3 TO 7 INCH RANGE WITH THE
HIGHEST TOTALS ACROSS THE SOUTH. SNOW AND REDUCED VISIBILITY WILL
CAUSE HAZARDOUS TRAVEL CONDITIONS. A WINTER STORM WARNING IS IN
EFFECT FOR MOST OF THE AREA WITH WINTER WEATHER ADVISORIES FROM
SHEBOYGAN WEST TO FOND DU LAC...GREEN LAKE AND WESTFIELD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THE SNOW WILL CONTINUE ON SUNDAY...EVENTUALLY WINDING DOWN IN THE
LATE AFTERNOON AND EARLY EVENING. TOTAL SNOWFALL OF 7 TO 10
INCHES IS EXPECTED BY SUNDAY EVENING. HAZARDOUS TRAVEL CONDITIONS
WILL CONTINUE ON SUNDAY. A WINTER STORM WARNING AND WINTER WEATHER
ADVISORY WILL REMAIN IN EFFECT INTO SUNDAY EVENING.

BITTERLY COLD AIR WILL SETTLE OVER THE AREA ON TUESDAY. WIND
CHILLS ARE EXPECTED TO FALL TO 10 TO 20 BELOW ZERO WEDNESDAY
MORNING AND 20 TO 25 BELOW ZERO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE APPRECIATED.

LMZ643>646-112130-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
318 PM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HIGH WINDS AND WAVES AHEAD
OF APPROACHING LOW PRESSURE ON SUNDAY. GUSTY WEST WINDS IN THE
WAKE OF THE LOW WILL CONTINUE TO REACH SMALL CRAFT ADVISORY LEVELS
INTO MONDAY MORNING.

A SMALL CRAFT ADVISORY MAY BE NEEDED TUESDAY AND WEDNESDAY IN THE
WAKE OF AN ARCTIC COLD FRONT DUE TO BRISK NORTHWEST WINDS.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 7 winter weather. Local standard time, as filed.

Winter Weather, Lafayette

When
December 10, 3:30 PM CST to December 11, 6:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches.

Winter Storm, Green

When
December 10, 4:00 PM CST to December 11, 6:30 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches.

Winter Storm, Dane

When
December 10, 4:30 PM CST to December 11, 6:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches.

Winter Storm, Rock

When
December 10, 4:30 PM CST to December 11, 7:30 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 7-11 inches with the highest totals in the southern portion of the county.

Winter Weather, Iowa

When
December 10, 5:00 PM CST to December 11, 5:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 4-5 inches.

Winter Storm, Jefferson

When
December 10, 5:00 PM CST to December 11, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches.

Winter Storm, Walworth

When
December 10, 5:00 PM CST to December 11, 8:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Weather, Sauk

When
December 10, 7:30 PM CST to December 11, 2:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches.

Winter Storm, Racine

When
December 10, 7:30 PM CST to December 11, 8:30 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 8-10 inches.

Winter Storm, Kenosha

When
December 10, 7:30 PM CST to December 11, 9:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Weather, Columbia

When
December 10, 8:00 PM CST to December 11, 2:30 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 6-7 inches.

Winter Storm, Waukesha

When
December 10, 8:00 PM CST to December 11, 8:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snow accumulation of 6-10 inches.

Winter Storm, Milwaukee

When
December 10, 8:30 PM CST to December 11, 8:30 PM CST
Where
Milwaukee forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow accumulation of 8-9 inches. A man died after shoveling snow according to the Milwaukee County Medical Examiner.

Winter Storm, Dodge

When
December 10, 9:00 PM CST to December 11, 8:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches.

Winter Storm, Washington

When
December 10, 9:00 PM CST to December 11, 7:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches.

Winter Storm, Ozaukee

When
December 10, 9:30 PM CST to December 11, 7:30 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 7-8 inches.

Winter Weather, Marquette

When
December 10, 10:00 PM CST to December 11, 1:30 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches.

Winter Weather, Green Lake

When
December 10, 10:00 PM CST to December 11, 2:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches.

Winter Weather, Fond du Lac

When
December 10, 10:00 PM CST to December 11, 3:30 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation of 4-5 inches.

Winter Storm, Sheboygan

When
December 10, 11:00 PM CST to December 11, 7:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 7-9 inches near Lake MI and 4-5 inches inland.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Milwaukee2016-12-1255MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662858, 663032, 663031, 663034, 662857, 663036, 663037, 662856, 663040, 663041, 662855, 663038, 663039, 663042, 663043, 663044, 662859, 662860, 663028, 663045.